I've had this type of diarrhea - and whilst I was immensely grateful that the antibiotics stopped my infected thumb from rotting and dropping off at some inconvenient moment, I wasn't quite so happy with the antibiotic diarrhea that I developed a week later.
According to the Mayo Clinic, one in five of us will develop diarrhea after taking antibiotics. It is the most common of the antibiotic side effects.
Antibiotics upset the normal microflora, creating an inbalance between the good bacteria and the bad bacteria and the result is frequent, watery bowel motions. It normally comes on about a week after starting the course of antibiotics but can develop a number of weeks after completion.
This diarrhea is one of the common side effects of ampicillin and also clindamycin, although any of the antibiotics can cause antibiotic-associated diarrhea, or AAD. And if you're that unlucky one in five person, you're going to get antibiotic diarrhea whether you take the it by mouth or injection.
Antibiotic overuse worsens the situation as by continually wiping out the normal microflora thrugh your digestive tract and bowels, harmful bacteria get the opportunity to move in.
Mild antibiotic diarrhea is usually no great cause for alarm in adults but it can lead on to pseudomembranous colitis which can be life-threatening so do see your doctor.
When it comes to children, remember that dehydration can be fatal so do not take any risks with babies or young children. Take them to a doctor.
The secret when taking any of the probiotics discussed below is to NOT take the probiotic at the same time as the antibiotic. Take them several hours AFTER you have taken the antibiotic. That gives the probiotics the best chance of surviving. They are going to be killed by the antibiotics - you are trying to ensure that enough survive for long enough that it gives you protection.
And L rhamnosus GR-1, L fermentum RC-14(now called L reuteri RC-14) and L rhamnosus GG have all been successfully trialled in animals.¹
But when it comes to human trials, they seem to have been a higgledy piggledy lot so that many experts say not a lot can be read into the results.
Personally, I have taken Align when undergoing a course of antibiotics and found I completely avoided any antibiotic side effects.
Even the ultra-conservative Mayo Clinic states "Consider eating yogurt or taking probiotic capsules before, during and after antibiotic treatment." That has to tell you something.
However there have been a number of studies on antibiotic diarrhea even if everyone seemed to be studying something slightly different!
This probiotic (commonly referred to as simply LGG or Lactobacillus GG) is one of the most successful against AAD. It has been extensively trialled and appears helpful in both prevention and treatment of antibiotic diarrhea in both children2,4 and adults3,4.
You'll find it in supplements such as Culturelle with Lactobacillus GG.
It does not appear so effective against C difficileassociated diarrhea4 which is the bacteria responsible for AAD in 10-20% of the cases.
These three taken together as a drink gave good results although the number of participants was small. Only 12% of the probiotic group developed diarrhea compared to 34% of the placebo group.5
In an experiment where patients were treated with high-dose vancomycin (2 g/day) and S boulardii, there was a "significant decrease in recurrence" - 16.7% versus 50% compared to patients who received high-dose vancomycin and a placebo.6
There have been cases of fungal infections reported after treatment with S boulardii. This is rare and usually associated with immunocompromised, catheterized patients.7 Also, dont take it if you have a yeast allergy.
Saccharomyces boulardii is more effective against C difficileassociated diarrhea than against other types of antibiotic caused diarrhea.4
The probiotic yeast Saccharomyces boulardii is readily available in a number of supplements including this online source of Florastor 250mg.
Probiotics and antibiotics are like opposite sides of the same coin. Used wisely, both can heal; used unwisely, both can harm.
1. Potential Uses of Probiotics in Clinical Practice. Gregor Reid, Jana Jass, M Tom Sebulsky, John K McCormick. Clin Microbiol Rev 2003 October; 16(4): 658?672.doi: 10.1128/CMR.16.4.658-672.2003.
2. Katz JA. Probiotics for the prevention of antibiotic-associated diarrhea and Clostridium difficile diarrhea. Journal of Clinical Gastroenterology 2006 March;40(3):249-55
3. Pochapin M. The effect of probiotics on Clostridium difficile diarrhea. Am J Gastroenterol. 2000 Jan;95(1 Suppl):S11-3.
4. Michael de Vrese, Philippe R. Marteau. Probiotics and Prebiotics: Effects on Diarrhea. The American Society for Nutrition J. Nutr. 137:803S-811S, March 2007.
5. Hickson M, D'Souza AL et al. Use of probiotic Lactobacillus preparation to prevent diarrhoea assoicated with antibiotics: randomised duble blind placebo controlled trial. BMJ 2007 July 14;335(7610):80
6. Surawicz CM, Elmer GW et al. The search for a better treatment for recurrent Clostridium difficile disease: use of high-dose vancomycin combined with Saccharomyces boulardii. 2000 Clin Infect Disease 31:1012-1017
7. Hennequin C, Kauffmann-Lacroix C, et al. Possible role of catheters in Saccharomyces boulardii fungemia. 2000 European Journal of clinical Microbiol Infect Dis 19:16-20
Measures pH in the correct range for women's health